Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Des Moines, IA

May 27, 2001Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2001, 8:04 PM CDT for Cass County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2001, 8:04 PM CDT (01:04 UTC)
Expired
May 27, 2001, 8:30 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 280104
SVRDSM
IAC029-280130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 830 PM CDT

* AT 800 PM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 8 MILES
  NORTH OF MASSENA...OR ABOUT 57 MILES EAST OF COUNCIL BLUFFS...
  MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CUMBERLAND AROUND 820 PM
  NEAR MASSENA AROUND 830 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4135 9470 4136 9491 4116 9495 4116 9471

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:47 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 27, 2:47 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SUN MAY 27 2001

FORECAST CHALLENGES CONTINUE WITH PCPN CHANCES.  CURRENTLY...STILL UNDER
THE INFLUENCE OF LARGE UPPER LOW THAT PLAGUED THE STATE THIS PAST
WEEK.  ALTHOUGH WE WILL NOT SEE THE COVERAGE OF SHOWERS THIS
AFTERNOON THAT WE HAVE SEEN LATELY...WL STILL HAVE WDLY SCT SHOWERS
ALONG AXIS OF WEAK LIFT SLIDING SOUTH FROM MINNESOTA.  MOST OF THESE
SHOULD DISSIPATE THIS EVENING AS HEATING SUBSIDES.

MODELS GENERALLY SIMILAR THROUGH 48 HRS WITH SOME DISAGREEMENT IN
TIMING THEREAFTER.  WEAK BAROCLINIC ZONE NEAR W IA OVERNIGHT WITH
FINAL SHORTWAVE MOVING THROUGH.  MODELS INDICATE MARGINAL
INSTABILITY AND MAY SEE SOME SHRA OVERNIGHT IN W HALF CWA AS WAVE
PASSES.  RIDGE AXIS THEN BUILDS INTO THE STATE FOR MONDAY AS
BAROCLINIC ZONES AND PCPN SHIFTS FARTHER SW.  AVN DEVELOPS PCPN
ALONG SECONDARY ZONE NEAR NE/IA BORDER LATE MONDAY.  FEEL PRIMARY
FOCUS FOR SHRA/TSRA SHOULD REMAIN FARTHER SW IN NE/KS/OK WHERE
THETA-E ADVECTION STRONGEST ALONG WITH PRIMARY SFC BOUNDARY.
ALTHOUGH AN ISOLATED SHRA MAY STILL OCCUR FAR W...WL LEAVE IT A
SILENT 20.

RIDGING HOLDS MONDAY NIGHT INTO EARLY TUESDAY ACRS MUCH OF THE CWA.
WL SEE WINDS SHIFT TO SE ON TUESDAY WITH MOISTURE ADVECTION
INCREASING LATER IN THE DAY. HAVE OPTED TO KEEP CHC OUT ON TUESDAY
AND WL PUSH BACK TO TUESDAY NIGHT AS CONVECTION IN NEBRASKA
APPROACHES THE STATE.  IN THE EXTENDED...THE FRONT TO NEAR IA ON WED
WITH SHRA/TSRA EXPECTED.  SOME MORNING SHRA ON THURSDAY AS FRONT
MOVES EAST AND ANOTHER CHC FOR SHRA ON FRIDAY...ESPECIALLY EAST AS
UPPER LOW PASSES THROUGH.  RIDGING TO BUILD IN NEXT WEEKEND AND WL
LEAVE IT A DRY FORECAST FOR NOW.

.DSM...NONE

COGIL

In the hours before

Special weather statement, May 27, 5:28 PM CDT, 2 hours 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT SUN MAY 27 2001

LOW PRESSURE IN SOUTH DAKOTA WILL SLIDE SOUTHEAST ALONG A WARM FRONT
WHICH EXTENDS FROM THE LOW INTO SOUTHWEST IOWA.  THE LOW WILL PASS
TO THE SOUTHEAST OF THE AREA LATER TONIGHT FOLLOWED BY BUILDING HIGH
PRESSURE.  THUNDERSTORMS HAVE FORMED JUST AHEAD OF THE LOW PRESSURE
AND WARM FRONT.  THESE WILL BE WITH US THROUGH THE EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-035>039-047>050-061-062-074-075-085-086-
096-097-281100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-DAVIS-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POWESHIEK-STORY-TAMA-WAPELLO-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CENTERVILLE...
ESTHERVILLE...FORT DODGE...GRINNELL...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO...WAVERLY AND WEBSTER CITY
528 PM CDT SUN MAY 27 2001

* EVENT TIMING... THROUGH THIS EVENING UNTIL MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... NOT EXPECTED
     DAMAGING WINDS... NOT EXPECTED
     LARGE HAIL....... NOT EXPECTED
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED

IAZ033-034-044>046-057>060-070>073-081>084-092>095-281100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-SAC-TAYLOR-UNION-
WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CHARITON...CRESTON...
DENISON...DES MOINES...INDIANOLA...LAMONI AND PERRY
528 PM CDT SUN MAY 27 2001

* EVENT TIMING... THIS EVENING THROUGH 100 AM

* THREAT CATEGORIES...
     TORNADO.......... NOT EXPECTED
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK...LOW

* MISCELLANEOUS INFORMATION - THUNDERSTORMS WILL TEND TO BE QUIET
ISOLATED AND LOT LAST VERY LONG.  THE GREATEST POTENTIAL WITH THE
STORMS WILL BE FOR HAIL.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT4
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

MS MAY 01
Special weather statement, May 27, 6:28 PM CDT, 1 hour 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT SUN MAY 27 2001

LOW PRESSURE IN SOUTH DAKOTA WILL SLIDE SOUTHEAST ALONG A WARM FRONT
WHICH EXTENDS FROM THE LOW INTO SOUTHWEST IOWA.  THE LOW WILL PASS
TO THE SOUTHEAST OF THE AREA LATER TONIGHT FOLLOWED BY BUILDING HIGH
PRESSURE.  THUNDERSTORMS HAVE FORMED JUST AHEAD OF THE LOW PRESSURE
AND WARM FRONT.  THESE WILL BE WITH US THROUGH THE EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-035>039-047>050-061-062-074-075-085-086-
096-097-281100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-DAVIS-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POWESHIEK-STORY-TAMA-WAPELLO-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CENTERVILLE...
ESTHERVILLE...FORT DODGE...GRINNELL...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO...WAVERLY AND WEBSTER CITY
528 PM CDT SUN MAY 27 2001

* EVENT TIMING... THIS EVENING THROUGH MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... NOT EXPECTED
     DAMAGING WINDS... NOT EXPECTED
     LARGE HAIL....... NOT EXPECTED
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED

IAZ033-034-044>046-057>060-070>073-081>084-092>095-281100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-SAC-TAYLOR-UNION-
WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CHARITON...CRESTON...
DENISON...DES MOINES...INDIANOLA...LAMONI AND PERRY
528 PM CDT SUN MAY 27 2001

* EVENT TIMING... THIS EVENING THROUGH 100 AM

* THREAT CATEGORIES...
     TORNADO.......... NOT EXPECTED
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK...LOW

* MISCELLANEOUS INFORMATION - THUNDERSTORMS WILL TEND TO BE QUITE
ISOLATED AND NOT LAST VERY LONG.  THE GREATEST POTENTIAL WITH THE
STORMS WILL BE FOR HAIL.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

MS/FAB MAY 01

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.